Texas, 2006

Hail and Damaging Wind in Texas, May 24, 2006

May 24, 2006 · NWS MAF · 2 events in 2 counties and zones

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 1:11 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, May 24, 1:11 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT WED MAY 24 2006

.SHORT TERM
ISOLATED CONVECTION DEVELOPING OVER THE GLASS MOUNTAINS/MARATHON
UPLIFT WILL AFFECT AREAS SOUTH OF INTERSTATE 10 THROUGH THE EARLY
EVENING HOURS.  ADDITIONAL HIGH-BASED TCU OVER THE PECOS VALLEY
FROM THE PECOS AREA SOUTHEAST TO NEAR IRAAN IS ALSO SHOWING SOME
POTENTIAL...AND WE EXPECT ADDITIONAL ISOLATED CONVECTION TO DEVELOP
ALONG THE WEST SIDE OF THE SURFACE THETAE RIDGE OVER THE EASTERN
BASIN.  GIVEN THE HOT AND DRY SUBCLOUD LAYER AND WEAK WINDS ALOFT
THERE DOES EXIST A POTENTIAL FOR DRY MICROBURSTS AND WILL MENTION
SAME IN THE FORTHCOMING HWO.  WE EXPECT CONVECTION TO DIMINISH THIS
EVENING AS THE PBL STABILIZES AND BE GONE COMPLETELY BY 03Z OR SO.
THEREAFTER...ANOTHER WARM NIGHT ACROSS THE AREA.  OVERNIGHT MINS
TONIGHT REFLECT THE NAM SOLUTION WEIGHTED TOWARD PERSISTENCE.  ALL
OTHER FORECAST ELEMENTS WITH THE EXCEPTION OF DEWPOINT REPRESENT A
BLEND OF THE NAM MODEL AND NUMERICAL GUIDANCE.  MODEL DEWPOINTS WERE
USED AS A FIRST GUESS BUT THEN WERE MASSAGED TO SHOW A SLIGHT
INCREASE IN AND WESTWARD ADVECTION OF MOISTURE AFTER LOCAL MIDNIGHT.

.LONG TERM...
UPPER LEVEL RIDGE WILL BUILD OVER THE FORECAST AREA THURSDAY AND
FRIDAY. THE RIDGE WILL BEGIN TO BREAK DOWN ON SATURDAY AS A STRONG
UPPER LEVEL LOW MOVES INTO THE PACIFIC NW. THE UPPER LEVEL FLOW
WILL BECOME MORE SOUTHWESTERLY THIS WEEKEND AS A DEEPENING UPPER
LEVEL TROUGH ASSOCIATED WITH THE STORM SYSTEM APPROACHES THE CWA.
UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE SOUTHWESTERLY FLOW

TEMPERATURES WILL REMAIN ABOVE NORMAL OVER THE CWA THROUGH THE LONG
TERM AS A THERMAL RIDGE CONTINUES OVER THE AREA.  TEMPERATURES WILL
COOL SLIGHTLY OVER THE WEEKEND AND THE FIRST OF NEXT WEEK AS HEIGHTS
BEGIN TO FALL WITH THE FLATTENING RIDGE AND THE THERMAL RIDGE
RECEDES TO THE WEST.

THUNDERSTORMS WILL BE POSSIBLE OVER GENERALLY FROM THE GUADALUPE
MOUNTAINS TO THE BIG BEND AREA ON THURSDAY AS A UPPER LEVEL
DISTURBANCE AND SURFACE TROUGH AND PROVIDE A FOCUS FOR THE
ACTIVITY.  THE SYSTEM WILL SHIFT EASTWARD THURSDAY NIGHT AND FRIDAY
WITH THE GREATEST CHANCES FOR PRECIPITATION OVER THE EASTERN AREAS
OVER THE WEEKEND.  ISOLATED THUNDERSTORMS WILL BE CONFINED TO
EASTERN CWA EARLY NEXT WEEK AS A DRYLINE SHARPENS OVER THE EASTERN
PERMIAN BASIN TO THE LOWER TRANS PECOS.  MADE SOME MINOR CHANGES TO
THE GRIDS...HOWEVER FOR THE MOST PART THE GRIDS LOOKED GOOD.

&&

.FIRE WEATHER...
OF IMMEDIATE CONCERN WILL BE VARIABLE WINDS INVOF THUNDERSTORMS AND
THE POTENTIAL FOR DRY LIGHTNING STRIKES.  THESE CONDITIONS WILL
ABATE BY MID EVENING.  RH RECOVERY WILL BE POOR ACROSS THE MOUNTAINS
AND ADJACENT PLAINS OVERNIGHT WITH VERY GOOD TO EXCELLENT RECOVERY
FORECAST ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN.  TOMORROW
LOOKS TO BE VERY SIMILAR TO TODAY...WITH GENERALLY LIGHT WINDS BUT
HOT TEMPERATURES AND SINGLE DIGIT RH VALUES ACROSS THE MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  97  69  97 /  10  10  10  20
CARLSBAD NM                60 100  66 101 /   0  10  10  10
DRYDEN TX                  70  96  70  97 /  10  10  10  20
FORT STOCKTON TX           72 100  71  98 /  10  10  20  20
GUADALUPE PASS TX          67  96  67  96 /   0  10  10  10
HOBBS NM                   63 100  66 100 /   0  10  10  20
MARFA TX                   60  93  56  93 /  10  10  20  20
MIDLAND INTL AIRPORT TX    71  99  70  98 /  10  10  10  20
ODESSA TX                  71  99  71  98 /  10  10  10  20
WINK TX                    70 105  72 105 /  10  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

70/54
Hazardous weather outlook, May 24, 1:13 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT WED MAY 24 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
213 PM CDT WED MAY 24 2006 /113 PM MDT WED MAY 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MID EVENING FROM THE
DAVIS AND GLASS MOUNTAINS NORTHEAST ACROSS THE EASTERN PERMIAN BASIN
AND THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS. WIND GUSTS TO 70
MPH AND HAIL TO AN INCH IN DIAMETER MAY ACCOMPANY THE STRONGEST
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 24, 2:43 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 PM CDT WED MAY 24 2006

TXZ075-242145-
PECOS-
343 PM CDT WED MAY 24 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PECOS COUNTY.

AT 343 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTH CENTRAL
PECOS COUNTY...27 MILES SOUTH OF FORT STOCKTON ALONG U.S. HIGHWAY
385. THE STORM WAS MOVING NORTHEAST AT 10 MPH.

SMALL HAIL...GUSTY WINDS UP TO 55 MPH...BRIEF VERY HEAVY RAIN...AND
OCCASIONAL LIGHTNING ARE POSSIBLE WITH THIS STRONG THUNDERSTORM.
Special weather statement, May 24, 3:57 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 PM CDT WED MAY 24 2006

TXZ075-242300-
PECOS-
457 PM CDT WED MAY 24 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

AT 457 PM...STRONG THUNDERSTORMS WERE LOCATED OVER CENTRAL PECOS
COUNTY FROM 10 MILES SOUTHEAST OF FORT STOCKTON ALONG U.S.285 TO
NEAR INTERSTATE 10...20 MILES EAST OF FORT STOCKTON.  STORM MOVEMENT
WAS NORTHEAST AT 15 MPH.

WIND GUSTS TO 55 MPH...BRIEF VERY HEAVY RAIN...SMALL HAIL...AND
OCCASIONAL LIGHTNING ARE POSSIBLE ALONG INTERSTATE 10 BETWEEN FORT
STOCKTON AND BAKERSFIELD WITH THESE STRONG THUNDERSTORMS.

PEOPLE IN CENTRAL PECOS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The radar

The Midland/Odessa radar (KMAF), 118 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pecos

When
May 24, 4:50 PM CST
Where
Pecos County, Bakersfield
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
30.883, -102.283

A NWS trained spotter reported gusts to 60 mph associated with a downburst from a thunderstorm.

Hail, Glasscock

When
May 24, 7:22 PM CST to 7:32 PM CST
Where
Glasscock County, Garden City
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.867, -101.500

Quarter to half-dollar size hail fell in Garden City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510510, 5510509.